Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 239, NWS Pueblo, CO

August 29, 2020Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 2020, 3:48 PM MDT for Las Animas County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 3:48 PM MDT (21:48 UTC)
Expired
Aug 29, 2020, 4:07 PM MDT
In force
19 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 169 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-536 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS55 KPUB 292148
SVRPUB
COC071-292230-
/O.NEW.KPUB.SV.W.0239.200829T2148Z-200829T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
348 PM MDT Sat Aug 29 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 430 PM MDT.

* At 348 PM MDT, a severe thunderstorm was located 17 miles southwest
  of Kim, or 25 miles northeast of Des Moines, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 10355 3710 10319 3700 10323 3700 10359
TIME...MOT...LOC 2148Z 274DEG 14KT 3701 10349 

HAIL...1.25IN
WIND...60MPH
 
$$

kam
2 follow-up statements
739 
WWUS55 KPUB 292200
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
400 PM MDT Sat Aug 29 2020

COC071-292230-
/O.CON.KPUB.SV.W.0239.000000T0000Z-200829T2230Z/
Las Animas CO-
400 PM MDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 400 PM MDT, a severe thunderstorm was located 16 miles south of
Kim, or 29 miles northeast of Des Moines, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10350 3711 10345 3710 10319 3700 10323
TIME...MOT...LOC 2200Z 273DEG 15KT 3701 10340 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
191 
WWUS55 KPUB 292207
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
407 PM MDT Sat Aug 29 2020

COC071-292216-
/O.CAN.KPUB.SV.W.0239.000000T0000Z-200829T2230Z/
Las Animas CO-
407 PM MDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3700 10350 3711 10345 3710 10319 3700 10323
TIME...MOT...LOC 2205Z 274DEG 14KT 3701 10337 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:47 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 29, 2:47 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
247 PM MDT Sat Aug 29 2020

.SHORT TERM...(This evening through Sunday)
Issued at 246 PM MDT Sat Aug 29 2020

Currently...

at 2 PM...a broken line of strong to isolated svr thunderstorms were
along the mtns/plains interface. These storms were associated with a
short wave moving east across the state of Colorado. elsewhere, more
isolated storms were over the remainder of the mtns with a few high
based showers over the far eastern plains.

SPC mesoanalysis was showing marginal deep layer shear mainly south
of US50 of about 20-25 kts. Mean layer CAPE was running about 500-
1000 Joules.

Rest of today into this early evening...

Convective line will continue to move east out onto the plains. SPC
has already issued an MD for the region indicating the potential for
a blue box for the area. CAPE is fcst to increase to 1000-1500
Joules and shear to increase to 25 to 30 knts, so we will likely see
a few more severe storms over the area later this afternoon,
Greatest threat still appears to be over Las Animas and Baca
counties.

Over the remainder of the fcst area storms will be more isolated,
with the activity likely ending in the mtns by early evening.

Tonight...

Storms over the plains will likely clear the state line by early
evening hours, with clearing skies thereafter. Low tonight will
generally be in the 50s plains and 40s valleys.

Tomorrow...

Activity tomorrow prior to 6 pm should remain in the mountains,
especially along the CONTDVD. Overall it looks to be rather dry and
warm, and any storms will likely be high based. SPC has the far
eastern plains is a marginal risk over the far eastern plains, but
if any activity should develop, it will likely occur after 6 pm.

With downslope flow tomorrow, temperatures will rebound quite a bit
and I expect we will see max temps reaching into the L90s most of
the plains with 80s just east of the mtns. Valleys will see temps
approaching 80F.

.LONG TERM...(Sunday night through Saturday)
Issued at 246 PM MDT Sat Aug 29 2020

...Active Weather Expected Through Tuesday...

Sunday night through Tuesday...An upper trough sweeps across Canada
and the northern Rockies on Sunday, pushing a cold front down across
WY and into CO Sunday evening. Another lobe of energy rotating
around the larger low pressure center will drop south out of the
Pacific NW on Mon, strengthening and crossing Colorado late Mon
through Tue. Isolated convection is forecast across the eastern mts
and plains Sun evening, ans as the previous forecaster noted, the
dryline lurking right along the CO and KS border will mean lingering
convection over the east late with the possibility of a strong storm
or two. Activity ramps up once again Mon aftn over the higher
terrain and I-25 corridor, before increasing in coverage and
strength Mon night through the first half of Tue. Activity will then
begin tapering off Tue night as the upper trough continues pushing
southeast into the panhandles. Temperatures are forecast to be much
cooler through Tue, with highs in the 70s to around 80F for most
areas both days, and a dusting of snow for the peaks of the central
mts is within range for Mon night.

Wednesday through Saturday...An upper ridge builds back into the
Great Basin and Four Corners region for the second half of the week,
with gradual warming and generally dry conditions expected. There
will be an isolated shot for showers and a thunderstorm or two each
aftn and eve, mainly over the higher terrain and Raton Mesa. Temps
will warm into the upper 70s to mid 80s for the high valleys each
day, while the plains will climb into the upper 70s to mid 80s Wed
through Fri, and 80s to lower 90s for Sat. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 246 PM MDT Sat Aug 29 2020

A few storms will move through during the mid afternoon but should
clear the TAF sites prior to the 00 UTC issuance times. Cant rule
out a straggling storm, but odds are the activity will be east of
KCOS and KPUB by 00 UTC. Otherwise, anticipate VFR next 24 hours at
all 3 taf sites, KPUB, KALS and KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Aug 29, 11:39 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Sat Aug 29 2020

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Sat Aug 29 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two severe storms will be possible today over the plains,
with the best chance of severe storms south of highway 50. Hail up
to the size of ping pong balls and wind gusts to 65 mph will be
possible.

Showers and thunderstorms were moving across the Continental
Divide at noon time. These storms will move across the San Luis
Valley and the southern mountains early this afternoon and will
move across the I-25 corridor between 2 and 5 pm. They will then
continue moving east across the plains later this afternoon, and
across the far eastern plains this evening. The best instability
and wind shear was noted over the far southeast plains, south of
highway 50, and it is in this location where the best chance of
severe storms will be later today and this evening.

In addition, all thunderstorms will be capable of locally heavy
rain, wind gusts to 45 mph and dangerous cloud to ground
lightning. If a strong storm moves across the burn scars, flash
flooding will be possible. The best chance fro strong storms in
the mountains will be between 1 pm and 4 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are expected across much of
the area on Sunday, with the best coverage being over the
mountains. The main risks with storms on Sunday will be lightning
and wind gusts to around 45 mph. A stronger storm or two will be
possible over the far eastern plains, near the Kansas border. Hail
up to 1 inch in diameter and wind gusts to 60 mph are possible
with these storms. Although heavy rainfall is not expected to be
as widespread on Sunday, there is the potential for flash flooding
over the newer burn scars if a storm develops over one.

A rather strong pacific weather system will move across the
region late Monday and Tuesday. Over the plains and valleys,
this system will bring showers and thunderstorms to the region.
This system may also bring a dusting of snow to the highest
mountain tops Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening over the southeast
plains, with the greatest threat over the far southeast plains
south of highway 50.

Hodanish

In the hours before

Special weather statement, Aug 29, 2:49 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
249 PM MDT Sat Aug 29 2020

COZ094-292130-
Eastern Las Animas County CO-
249 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Branson, or 19 miles north of Des Moines, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

LAT...LON 3707 10384 3724 10339 3700 10332 3700 10382
TIME...MOT...LOC 2049Z 255DEG 7KT 3704 10373

kam
Local storm report, Aug 29, 3:04 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             6 NE COLORADO CITY      37.99N 104.76W
08/29/2020  M1.00 INCH       PUEBLO             CO   NWS EMPLOYEE

            I-25 AND MM77. ONE INCH HAIL REPORTED.

&&

KAM
Local storm report, Aug 29, 3:24 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DEBRIS FLOW      7 SW WETMORE            38.17N 105.19W
08/29/2020                   CUSTER             CO   LAW ENFORCEMENT

            COLORADO STATE PATROL HAS CLOSED CO HWY 96,
            FROM CO HWY 165 TO CO HWY 67 DUE BE ROCK AND
            MUDSLIDES.

&&

KAM
Local storm report, Aug 29, 3:29 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       BEULAH                  38.07N 104.98W
08/29/2020  M0.55 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

KAM
Local storm report, Aug 29, 3:35 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
335 PM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HEAVY RAIN       6 SSW BLACK FOREST      38.93N 104.74W
08/29/2020  M0.76 INCH       EL PASO            CO   COCORAHS

&&

KAM
Special weather statement, Aug 29, 3:43 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
343 PM MDT Sat Aug 29 2020

COZ094-292230-
Eastern Las Animas County CO-
343 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Branson, or 23 miles northeast of Des Moines, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3718 10348 3710 10311 3700 10320 3700 10370
TIME...MOT...LOC 2142Z 285DEG 7KT 3702 10355

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:16 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 28, 7:10 PM MDTSpecial Weather StatementPUBBaca50 min
Aug 28, 7:22 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas38 min
Aug 28, 8:03 PM MDTSpecial Weather StatementPUBBaca, Bent42 min
Aug 28, 8:45 PM MDTSpecial Weather StatementPUBBent, Prowers45 min
Aug 28, 8:58 PM MDTFlash Flood WarningPUBBaca, Bent, Las Animas3 hr
Aug 28, 9:25 PM MDTSpecial Weather StatementPUBProwers50 min
Aug 29, 1:33 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 29, 1:45 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo45 min
Aug 29, 1:59 PM MDTSpecial Weather StatementPUBHuerfano46 min
Aug 29, 2:10 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Pueblo3 hr
Aug 29, 2:23 PM MDTSpecial Weather StatementPUBHuerfano52 min
Aug 29, 2:28 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo19 min
Aug 29, 2:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Aug 29, 2:49 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 3:00 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Aug 29, 3:43 PM MDTSpecial Weather StatementPUB47 min
Aug 29, 4:04 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 4:44 PM MDTSpecial Weather StatementPUBBent46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.